Do non-nucleoside reverse transcriptase inhibitors contribute to lipodystrophy?
Nolan, D. (2005) Do non-nucleoside reverse transcriptase inhibitors contribute to lipodystrophy? Drug Safety, 28 (12). pp. 1069-1074.
*Subscription may be required
Lipodystrophy complications, including lipoatrophy (pathological fat loss) and metabolic complications, have emerged as important long-term toxicities associated with antiretroviral therapy in the current era. The wealth of data that has accumulated over the past 6 years has now clarified the contribution of specific antiretroviral drugs to the risk of these clinical endpoints, with evidence that lipoatrophy is strongly associated with the choice of nucleoside reverse transcriptase inhibitor therapy (specifically, stavudine and to a lesser extent zidovudine). The aetiological basis of metabolic complications of antiretroviral therapy has proven to be complex, in that the risk appears to be modulated by a number of lifestyle factors that have made the metabolic syndrome highly prevalent in the general population, with additional contributions from HIV disease status itself, as well as from individual drugs within the HIV protease inhibitor class. The currently licensed non-nucleoside reverse transcriptase inhibitor (NNRTI) drugs, efavirenz and nevirapine, have been proven to have a favourable safety profile in terms of lipodystrophy complications. However, it must be noted that NNRTI drugs also have individual toxicity profiles that must be accounted for when considering and/or monitoring their use in the treatment of HIV infection.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||Centre for Clinical Immunology and Biomedical Statistics|
|Publisher:||Adis International Ltd|
|Copyright:||© 2005 Adis Data Information BV.|
|Item Control Page|
Downloads per month over past year